Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS Grand Junction, CO

July 28, 2021Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 28, 2021, 6:30 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 6:30 PM MDT (00:30 UTC)
Expired
Jul 28, 2021, 7:30 PM MDT
In force
60 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 12 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:20 PM MDTTSTM WND DMG1 Sse Clifton, COLARGE BRANCH DOWN IN CLIFFTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3067 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS55 KGJT 290030
SVRGJT
COC045-077-290130-
/O.NEW.KGJT.SV.W.0011.210729T0030Z-210729T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
630 PM MDT Wed Jul 28 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mesa County in west central Colorado...
  Southwestern Garfield County in west central Colorado...

* Until 730 PM MDT.

* At 630 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles west of De Beque to near Palisade to 15
  miles southeast of Grand Junction, moving west at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Junction and Fruita.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 14 and 69.
 U.S. Highway 50 in Colorado between mile markers 32 and 49.
 Colorado 65 between mile markers 53 and 61.
 Colorado 139 between mile markers 1 and 7, and near mile marker 9.	
 Colorado 141 between mile markers 146 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 10815 3908 10817 3894 10811 3893 10812
      3892 10814 3891 10815 3886 10871 3910 10884
      3931 10882 3955 10864 3938 10804
TIME...MOT...LOC 0030Z 095DEG 25KT 3937 10833 3924 10841 3912 10842
3897 10833

HAIL...1.00IN
WIND...60MPH
 
$$

Charnick
1 follow-up statement
487 
WWUS55 KGJT 290110
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
710 PM MDT Wed Jul 28 2021

COC045-077-290130-
/O.CON.KGJT.SV.W.0011.000000T0000Z-210729T0130Z/
Mesa CO-Garfield CO-
710 PM MDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN MESA AND SOUTHWESTERN GARFIELD COUNTIES...

At 710 PM MDT, severe thunderstorms were located along a line
extending from 23 miles west of De Beque to 22 miles northwest of
Palisade to Fruita to 7 miles southwest of Grand Junction, moving
west at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grand Junction, Fruita, Palisade, Loma, Fruitvale, Clifton, Orchard
Mesa, Whitewater, Glade Park and Redlands.

 This includes the following highways...
 Interstate 70 in Colorado between mile markers 14 and 42.
 U.S. Highway 50 in Colorado between mile markers 32 and 44.
 Colorado 139 between mile markers 1 and 7, and near mile marker 9.	
 Colorado 141 between mile markers 146 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3927 10831 3901 10836 3890 10843 3887 10860
      3886 10871 3910 10884 3931 10882 3955 10864
      3944 10824
TIME...MOT...LOC 0110Z 095DEG 25KT 3939 10864 3926 10872 3914 10873
3899 10864

HAIL...1.00IN
WIND...60MPH
 
$$

Charnick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:56 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 28, 5:56 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
556 PM MDT Wed Jul 28 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 154 PM MDT Wed Jul 28 2021

Substantial monsoon moisture is in place as an expansive high
pressure drifts over the plains. Storms are beginning to develop in
the higher terrain and are expected to drift to the northwest this
afternoon. Individuals will be capable of heavy rainfall, and so cell
training and back building could lead to flash flooding. The highest
storm chances will be across the southwestern two thirds of the CWA.
Clusters of intense cells could produce outflows and mesoscale waves
that may further downstream development. Forecasting the placement
and track of these clusters is difficult, so no watches have been
issued. Pockets of stratiform will stabilize some areas while
leaving other places unstable for isolated to scattered storms this
evening and overnight. This late activity looks to be concentrated
in northeast Utah and northwest Colorado possibly lingering through
the morning. Models show that a jet streak on the southern periphery
of the high pressure will pass over the area tomorrow, which could
enhance the lift for development. South to southeasterly flow will
keep the moisture values high. This all should result in greater
storm coverage. Storm motion will have a more southerly component,
but in general move from south-southeast to the north-northwest. The
evolution and flooding risk will mirror today, but more widespread
coverage.

.LONG TERM...(Friday through Wednesday)
Issued at 154 PM MDT Wed Jul 28 2021

The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.

Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.

Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.

High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 556 PM MDT Wed Jul 28 2021

Numerous showers and thunderstorms will linger through late
tonight. Heavy rain, small hail, gusty outflow winds to 30 kts and
frequent lightning will occur with these storms. All terminal
sites will see a 30 to 50 percent chance of being impacted through
09Z tonight. Storms diminish by sunrise with another round of
thunderstorms developing over the high terrain after 18Z Thursday.
Most sites will see VFR conditions prevail with brief reductions
to MVFR in storms.

&&

.HYDROLOGY...
Issued at 556 PM MDT Wed Jul 28 2021

Localized areas of heavy rainfall are possible again across the
area over the next several days. Places that have had multiple
rounds of rainfall will be more susceptible to flooding. The San
Juans, Paradox Valley, Uncompahgre over the Red Rock Country
including the Utah National Parks remains a prime area for
potential flooding with best potential for localized heavy
rainfall.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Flash Flood watches have been issued for the San Juan Mountains
for Thursday and Friday afternoon and additional highlights may be
coming. Please stay up-to-date on the latest forecast.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from Thursday afternoon through Thursday
     evening for COZ018-019.

     Flash Flood Watch from Friday afternoon through Friday evening
     for COZ018-019.

     Flash Flood Watch until midnight MDT tonight for COZ008-010-013.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...JDC
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 28, 4:10 AM MDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Wed Jul 28 2021

COZ001>014-017>023-UTZ022>025-027>029-291015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Wed Jul 28 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms will occur
today, beginning over the high terrain by late morning and
drifting into lower elevations late afternoon into the evening.
Lightning and heavy rainfall will be the main threats along with
gusty outflow winds. A few storms will be capable of producing
locally heavy rainfall over portions of southwest Colorado and
southeast Utah which could lead to flooding. The thunderstorm
threat should end early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 28, 3:56 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
356 PM MDT Wed Jul 28 2021

COZ019-023-282245-
Southwest San Juan Mountains CO-San Juan River Basin CO-
356 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARCHULETA COUNTY
UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Pagosa Springs, or 18 miles northeast of Dulce.
This storm is slow moving.

Pea size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chromo.

This includes U.S. Highway 84 in Colorado between mile markers 1 and
22.

LAT...LON 3700 10688 3700 10701 3717 10708 3726 10673
      3719 10660 3714 10659 3711 10657 3699 10678
      3699 10687
TIME...MOT...LOC 2155Z 059DEG 14KT 3713 10676

ERW
Special weather statement, Jul 28, 4:04 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Wed Jul 28 2021

COZ019-022-282230-
Animas River Basin CO-Southwest San Juan Mountains CO-
404 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARCHULETA...
SOUTHWESTERN HINSDALE AND EAST CENTRAL LA PLATA COUNTIES UNTIL 430 PM
MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Bayfield, or 27 miles northeast of Durango, moving
southwest at 10 mph.

Penny sized hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Archuleta, southwestern Hinsdale and east central La Plata Counties.

LAT...LON 3760 10739 3750 10732 3740 10733 3729 10751
      3752 10762
TIME...MOT...LOC 2203Z 061DEG 9KT 3746 10742

ERW
Special weather statement, Jul 28, 4:08 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Wed Jul 28 2021

COZ017-020-282230-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
408 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE COUNTY
UNTIL 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking  strong thunderstorm 13
miles north of Nucla. This storm was nearly stationary.

Penny size hail and wind gusts of 40 to 55 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

This storm will remain over mainly rural areas of west central
Montrose County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 10849 3836 10851 3839 10863 3845 10873
      3851 10870 3852 10864 3846 10857
TIME...MOT...LOC 2206Z 154DEG 1KT 3846 10863

ERW
Special weather statement, Jul 28, 4:28 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
428 PM MDT Wed Jul 28 2021

COZ007-009-282300-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
428 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Collbran, moving west at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

Locations impacted include...
Collbran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3936 10782 3931 10773 3921 10774 3913 10793
      3932 10803
TIME...MOT...LOC 2227Z 071DEG 12KT 3927 10787

ERW
Special weather statement, Jul 28, 5:07 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT Wed Jul 28 2021

COZ017-020-UTZ028-282330-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
507 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND
SOUTHWESTERN MESA COUNTIES UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Nucla, or 24 miles northeast of La Sal, moving
west at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.

This storm will remain over mainly rural areas of west central
Montrose and southwestern Mesa Counties.

This includes Colorado 141 between mile markers 83 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3854 10873 3846 10874 3840 10882 3848 10912
      3863 10901
TIME...MOT...LOC 2306Z 105DEG 10KT 3849 10888

ERW
Local storm report, Jul 28, 6:28 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 S DE BEQUE            39.31N 108.21W
07/28/2021  M0.70 INCH       MESA               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM MDTSevere Thunderstorm WarningGJTDelta, Mesa30 min
Jul 28, 6:32 PM MDTFlash Flood WarningGJTMesa54 min
Jul 28, 7:21 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield, Mesa46 min
Jul 28, 7:31 PM MDTAreal Flood AdvisoryGJTMesa119 min
Jul 28, 7:32 PM MDTSpecial Weather StatementGJTMesa43 min
Jul 29, 1:43 PM MDTSpecial Weather StatementGJTMesa47 min
Jul 29, 2:02 PM MDTSpecial Weather StatementGJTSan Miguel43 min
Jul 29, 2:04 PM MDTSpecial Weather StatementGJTDolores41 min
Jul 29, 2:36 PM MDTAreal Flood AdvisoryGJTDolores, San Miguel3 hr
Jul 29, 2:53 PM MDTAreal Flood AdvisoryGJTArchuleta112 min
Jul 29, 3:07 PM MDTSevere Thunderstorm WarningGJTMontezuma23 min
Jul 29, 3:18 PM MDTSevere Thunderstorm WarningGJTMontrose, San Miguel27 min
Jul 29, 3:28 PM MDTSevere Thunderstorm WarningGJTMontezuma32 min
Jul 29, 3:33 PM MDTSpecial Weather StatementGJTOuray42 min
Jul 29, 3:47 PM MDTFlash Flood WarningGJTSan Miguel3 hr
Jul 29, 3:52 PM MDTSevere Thunderstorm WarningGJTMontezuma23 min
Jul 29, 4:11 PM MDTFlash Flood WarningGJTPitkin4 hr
Jul 29, 4:12 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield66 min
Jul 29, 4:43 PM MDTFlash Flood WarningGJTMontezuma3 hr
Jul 29, 4:54 PM MDTSpecial Weather StatementGJTDelta51 min
Jul 29, 4:54 PM MDTSpecial Weather StatementGJTMontezuma51 min
Jul 29, 4:58 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 29, 5:10 PM MDTSpecial Weather StatementGJTGarfield50 min
Jul 29, 5:11 PM MDTSpecial Weather StatementGJTDolores49 min
Jul 29, 5:14 PM MDTSpecial Weather StatementGJT46 min
Jul 29, 5:29 PM MDTSpecial Weather StatementGJTMontezuma46 min
Jul 29, 5:34 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 29, 5:44 PM MDTSpecial Weather StatementGJTGarfield46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.